Sudden Development of Subcutaneous Nodules Shortly after Radioiodine Treatment for Thyroid Cancer Caused by Self-Limiting Sarcoidosis
KeywordsSarcoidosis, radioiodine therapy, thyroid cancer
Case presentation: A 50-year-old female presented with an onset of multiple subcutaneous nodules on her 4 limbs. These nodules appeared concomitantly with the initiation of radioactive iodine therapy for papillary thyroid cancer. These nodules were not obvious on inspection of the skin, but easily felt on palpation.
The biopsy of the subcutaneous nodules revealed hypodermic non-caseating granulomas consistent with sarcoidosis. The patient underwent an 18F-fluorodeoxyglucose positron emission tomography (PET) scan study that revealed, besides the subcutaneous nodules, multiple hypermetabolic mediastinal lymphadenopathies and cervical adenopathies. Biopsy of the mediastinal lymphadenopathy showed neither granulomas nor neoplastic cells. Cervical biopsy revealed neoplastic cells of thyroid origin. Laboratory tests were normal. Bronchoalveolar lavage showed a normal CD4/CD8 T-cell ratio.
A diagnosis of cutaneous sarcoidosis was established, as well as a recurrence of the cancerous disease. The subcutaneous nodules regressed spontaneously in the absence of any treatment.
Discussion and conclusion: Sarcoidosis is a multisystemic disease of unknown origin. This case illustrates an uncommon occurrence of sarcoidosis, triggered by radioactive iodine therapy. Radioiodine may lead to immunological changes, especially affecting the Th1/Th2 ratio, which may promote the emergence of sarcoidosis in genetically predisposed patients. There is still much to discover to fully understand the pathogenesis of sarcoidosis.
Issue: Vol 7 No 8 (view)